Alert archive / Michigan / Wind Chill Advisories in 2017
Wind Chill Advisory 2, NWS Detroit, MI
NWS Detroit, MI issued this wind chill advisory at Dec 26, 2017, 2:58 PM EST for 17 counties in Michigan. It took effect at Dec 26, 2017, 7:00 PM EST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2017, 2:58 PM EST (19:58 UTC)
- In effect from
- Dec 26, 2017, 7:00 PM EST
- Expired
- Dec 27, 2017, 10:00 AM EST
- In force
- 15 hr
- Issued by
- NWS Detroit, MI
Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 97 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
495 WWUS43 KDTX 261958 WSWDTX URGENT - WINTER WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 258 PM EST Tue Dec 26 2017 MIZ047>049-053>055-060>063-270900- /O.NEW.KDTX.WC.Y.0002.171227T0000Z-171227T1500Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, and Port Huron 258 PM EST Tue Dec 26 2017 ...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST WEDNESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 below zero to 20 below zero, coldest in the Thumb. * WHERE...Midland, Bay, Huron, Saginaw, Tuscola, Sanilac, Shiawassee, Genesee, Lapeer and St. Clair Counties. * WHEN...From 7 PM this evening to 10 AM EST Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ MIZ068>070-075-076-082-083-270900- /O.NEW.KDTX.WC.Y.0002.171227T0500Z-171227T1500Z/ Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- Including the cities of Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 258 PM EST Tue Dec 26 2017 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST WEDNESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 below zero to 15 below zero, coldest north of I-96. * WHERE...Livingston, Oakland, Macomb, Washtenaw, Wayne, Lenawee and Monroe Counties. * WHEN...From midnight tonight to 10 AM EST Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
2 follow-up statements
090 WWUS43 KDTX 270826 WSWDTX URGENT - WINTER WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 326 AM EST Wed Dec 27 2017 MIZ047>049-053>055-060>063-271500- /O.CON.KDTX.WC.Y.0002.000000T0000Z-171227T1500Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, and Port Huron 326 AM EST Wed Dec 27 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 below zero to 25 below zero. * WHERE...Midland, Bay, Huron, Saginaw, Tuscola, Sanilac, Shiawassee, Genesee, Lapeer and St. Clair Counties. * WHEN...Until 10 AM EST this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ MIZ068>070-075-076-082-083-271500- /O.CON.KDTX.WC.Y.0002.000000T0000Z-171227T1500Z/ Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- Including the cities of Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 326 AM EST Wed Dec 27 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 0 to 15 below zero. * WHERE...Livingston, Oakland, Macomb, Washtenaw, Wayne, Lenawee and Monroe Counties. * WHEN...Until 10 AM EST this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
064 WWUS43 KDTX 271502 WSWDTX URGENT - WINTER WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 1002 AM EST Wed Dec 27 2017 ...WIND CHILL ADVIOSRY HAS EXPIRED... MIZ047>049-053>055-060>063-068>070-075-076-082-083-271615- /O.EXP.KDTX.WC.Y.0002.000000T0000Z-171227T1500Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 1002 AM EST Wed Dec 27 2017 ...WIND CHILL ADVISORY HAS EXPIRED... Temperatures have warmed enough to bring wind chills above -15 most locations. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this wind chill advisory went out at Dec 26, 12:08 PM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Dec 26, 12:08 PM EST, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 1208 PM EST Tue Dec 26 2017 .AVIATION... Wind will remain on the light side and out of the westerly quadrant through the forecast period. Aviation concerns on MVFR lake effect clouds and snow shower potential, mainly in the Detroit area. KMBS/FNT will see a diurnal cu-up with nothing more than an occasional flurry. Satellite shows active lake plume expanding east toward KDTW/YIP. Brief dip to 1/4sm +SN at KJXN in the last hour indicative of higher end potential within convection. However, cloud phase satellite product indicating that plume is struggling to maintain glaciation with eastward extent. Do expect periodic light snow showers carrying minimal vsby restrictions at the DTW/YIP this aftn, but potential for IFR vsby restriction or any minor accums, though possible, still appears minimal attm. 18z forecast will include tempo 6sm -shsn within this corridor. Clouds will clear from N to S overnight, with Detroit area being last as lake plume shifts S of the area. //DTW THRESHOLD PROBABILITIES... * High for cigs aob 5kft && .PREV DISCUSSION... Issued at 958 AM EST Tue Dec 26 2017 UPDATE... As of 955 AM EST...Will allow the Wind Chill Advisory to expire at 10am, as regional obs support wind chills in the advisory area now in the -10 to -15 degree range, although a few isolated spots could still see wind chills around or slightly below -15 degrees for the next hr or two but not widespread enough to warrant extending the advisory. It will continue to be a frigid late December day across the region, and despite periods of ample sunshine, especially north of I-96, the arctic airmass in place will only allow high temperatures to peak in the upper single digits for most areas, with a few lower teens readings from the Detroit metro and points south. A persistent westerly breeze will keep it feeling even more bitter outside, with wind chills remaining below zero for the bulk of the day, and below -10 degrees in portions of the Thumb. There continues to be a weak signal in the hi-res guidance in the potential for some scattered light lake effect snow streamers reaching into southern portions of the area, primarily from I-94 southward, especially given likely stratocu field that will develop throughout the day. Have decreased PoPs slightly for today to just slight chance/chance as very dry air in place and low convective depths with overall lack of mesoscale convergence should generally temper activity today, but still could see flurries and a few light snow showers in the areas mentioned above. Any accumulations will be under an inch. PREV DISCUSSION... Issued at 357 AM EST Tue Dec 26 2017 DISCUSSION... Main focus for this forecast in the near term is the extremely frigid temperatures entering the region as arctic air funnels southward. An area of low pressure and trough axis across Ontario is helping push some of this arctic air into Michigan. Temperatures of -18 to -20 C at 925 mb will be present by 12Z this morning. Single digit low temperatures nearing or reaching zero degrees are forecast across the Thumb and toward I-69. Winds are still expected to be generally in the 5-15 mph range, which will result in wind chills dropping to the -5 to -15 F. Areas north of I-69 will see the coldest wind chills. Have opted to expand the current Wind Chill Advisory in the Thumb to include the Tri-Cities area and most counties along I-69, as several locations are already showing wind chills of -13 and -14 at this time. A single band has set up just along the I-94 corridor early this morning and has wavered in intensity throughout the night, but is just now showing signs of coming to an end. Even with a bit of dry air advection, model soundings still support an environment capable of sustaining some snow showers this afternoon with good low level lapse rates up to 5kft and super saturation with respect to ice from about-15 to near -23 C. Unlike Christmas Day, expect snow amounts this time around will be generally less than an inch within any band development and less widespread. Favored area for snow showers will be in the I-96 and I-94 corridors again given similar trajectories. Arctic air hold steady with a ~1040mb high drifting across the Central Plains. Westerly winds will remain in the 5-10 mph with wind chill values again dipping into the -5 to -15 F range. Will need to revisit the Wind Chill Advisory again for Wednesday morning. The dry air will allow skies to be a little less cloudy and most locations will see more sun that not. However that will not lead to any warm up, as high temperatures will still struggle to reach the lower teens. The lake effect regime continues, but only expect periodic flurries or light snow showers to make into the CWA. Temperatures will only rebound back into the teens for the rest of the work week before the next wave brings unsettled weather. An embedded area of PV within the persistent troughing pattern looks to move across the Great Lakes region late Thursday night into Friday morning. This looks to be the next shot at widespread accumulating snowfall. Uncertainty still remains with this system in regards to potential snowfall amounts and will need to be refined as the nears. MARINE... Strong high pressure will slowly build eastward from the northern Plains which will allow winds to slowly ease during the course of the day. Persistent northwest gradient flow will maintain winds in the 20 to 25 knot range over much of the Lake Huron basin Tuesday and Wednesday. The surface anticyclone will eventually pass directly through the northern and central Great Lakes on Thursday causing winds to drop below 15 knots. Surface troughiness is then forecasted to build back into the region for the end of the week and the beginning of next weekend. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....JVC UPDATE.......IRL DISCUSSION...AA MARINE.......CB You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Dec 26, 10:04 AM EST, 4 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 1004 AM EST Tue Dec 26 2017 MIZ075-076-082-083-271515- Washtenaw-Wayne-Lenawee-Monroe- 1004 AM EST Tue Dec 26 2017 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight Extremely cold wind chills ranging from -5 to -14 degrees will persist through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Extremely cold wind chills of -5 to -14 will continue through Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ047>049-053>055-060>063-068>070-271515- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb- 1004 AM EST Tue Dec 26 2017 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight Extremely cold wind chills ranging from -10 to -15 degrees will persist through tonight. A Wind Chill Advisory may be needed again tonight and into Wednesday morning for wind chill values below -15 degrees. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Extremely cold wind chills ranging from -10 to -15 degrees will continue through early Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-271515- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 1004 AM EST Tue Dec 26 2017 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Areas of moderate freezing spray will be possible over the open waters of Lake Huron today and into tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. IRL
In the hours before
Special weather statement, Dec 26, 12:29 PM EST, 2 hours 29 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 1229 PM EST Tue Dec 26 2017 MIZ075-076-261930- Washtenaw-Wayne- Including the cities of Ann Arbor and Detroit 1229 PM EST Tue Dec 26 2017 ...CAUTIOUS TRAVEL IS ADVISED FOR RAPID REDUCTIONS OF VISIBILITIES AND MODERATE SNOWFALL ... WEATHER... * Snow showers of varying intensity will affect the I-94 corridor through 3 PM. * Accumulation is expected to be one half inch or less...but cold temperatures will allow snow to quickly cover roads. Visibility may fall below 1 mile at times. * West winds around 10 mph with gusts to 15 mph. * Air temperatures will range between 9 and 12 degrees. IMPACTS... * Moderate snow will cause reductions of visibility to less than one mile. There may be rapid fluctuations of visibility. * Accumulating snow may lead to slippery roads particularly on bridges, exit ramps and overpasses. && PRECAUTIONARY/PREPAREDNESS ACTIONS... * The combination of Moderate Snow and strong winds will result in localized white out conditions. Reduced visibilities along with snow covered and slippery roads will cause variable traffic rates throughout the county. Motorists are urged to use caution and account for the variable driving conditions by allowing extra time. * Prepare, plan and stay informed. Visit http://go.usa/gov/c7kkP JVC
Nearby
Wind Chill Advisories in Michigan, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.